Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 22, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 17, 2004, 7:43 PM MST for Pima County, Arizona. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2004, 7:43 PM MST (02:43 UTC)
- Expired
- Jul 17, 2004, 8:45 PM MST
- In force
- 62 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Pima County, AZ
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.7 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1332 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 2738 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTWC 180243
SVRTWC
AZC019-180345-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
742 PM MST SAT JUL 17 2004
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN PIMA COUNTY IN ARIZONA
THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY...GREEN VALLEY
* UNTIL 845 PM MST
* AT 737 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORMS MOVING TROUGH THE CITY OF TUCSON.
MOVEMENT OF THE STORMS IS TO THE NORTHWEST AROUND 15 MPH.
GO INSIDE A STRONG BUILDING. DAMAGING WINDS...DEADLY LIGHTNING...AND
HEAVY RAINS ARE LIKELY.
LAT...LON 3250 11117 3176 11113 3174 11047 3253 11046
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:00 PM MST, 4 hours 43 minutes earlier.
Area forecast discussion, Jul 17, 3:00 PM MST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 300 PM MST SAT JUL 17 2004 SOUTHEAST ARIZONA FORECAST DISCUSSION .SYNOPSIS...HIGH PRESSURE ALOFT CENTERED OVER NEW MEXICO WILL ALLOW THE MOIST EAST TO SOUTHEAST FLOW TO CONTINUE THROUGH TONIGHT. THE RISK OF THUNDERSTORMS SHOULD DECREASE SOMEWHAT STARTING SUNDAY AND CONTINUING THROUGH AROUND THE MIDDLE OF THE WEEK AS THE HIGH CENTER MOVES SOUTH AND CUTS OFF SOME OF THE MOISTURE SUPPLY. THIS IN TURN WILL RESULT IN WARMER AFTERNOONS. A MORE MOIST AIR MASS IS EXPECTED BY THE END OF THE NEW WEEK AS THE HIGH SHIFTS BACK TO NEAR THE FOUR CORNERS REGION. && .DISCUSSION...RATHER BUSY THIS AFTERNOON WITH ONE CELL PRODUCING VERY HEAVY RAINFALL OVER PORTIONS OF THE SANTA CATALINAS WHICH PROMPTED A FLASH FLOOD WARNING FOR THE AREA. ELSEWHERE ACROSS THE REGION ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP. THE CENTER OF THE UPPER HIGH WHICH IS OVER NEW MEXICO AND WEST TEXAS IS PROGGED TO RETROGRADE TO A POSITION OVER EAST CENTRAL ARIZONA AND WEST CENTRAL NEW MEXICO ON SUNDAY. AS A RESULT...THIS WILL DIMINISH THE FLOW OF MOISTURE FROM THE SOUTH AND EAST. 700MB FLOW WILL BECOME MORE FROM THE NORTHWEST TO NORTH FOR SUNDAY THRU AROUND MID WEEK. BY THURSDAY THE FLOW WILL BEGIN TO SHIFT TO THE EAST TO SOUTHEAST AS THE UPPER HIGH BEGINS TO MOVE BACK TO THE NORTH. THEREFORE...DID NOT MAKE ANY BIG CHANGES TO THE POP GRIDS. GENERALLY LOOKING AT ISOLATED TO SCATTERED SHOWERS AND STORMS THROUGH LATE IN THE WEEK...THEN A SLIGHT UPSWING IN POP LATE IN THE WEEK AND INTO THE WEEKEND AS THE HIGH SHIFTS NORTH AND MORE MOISTURE IS ALLOWED TO FILTER BACK INTO THE REGION FROM THE SOUTHEAST. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. MOLLERE
Hazardous weather outlook, Jul 17, 12:00 PM MST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1200 PM MST SAT JUL 17 2004 AZZ019-029>035-180700- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1200 PM MST SAT JUL 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA .DAY ONE...TODAY SYNOPSIS...THE ATMOSPHERE IS UNSTABLE TODAY WITH DIURNAL HEATING BEING THE PRIMARY MECHANISM FOR INITIATING THUNDERSTORMS. AREAS WITH CLOUD COVER IN THE MORNING WILL EXPERIENCE DEVELOPMENT LATER THAN THOSE UNDER SUNNY SKIES DURING THE MORNING. DISCUSSION...ORGANIZATION TO FOCUS CONVECTION OVER SOUTHEAST ARIZONA IS LACKING TODAY. THE MOST NOTABLE FEATURE IS THE CIRCULATION IN SONORA ASSOCIATED WITH THE MCS LAST NIGHT. THIS CIRCULATION CAN BE SEEN ON SATELLITE IMAGERY AS IT MOVES TO THE WEST-NORTHWEST. THE ASSOCIATED CLOUD COVER OVER CENTRAL AND EASTERN PIMA...PINAL AND SANTA CRUZ COUNTIES IS KEEPING TEMPERATURES A COUPLE OF DEGREES LOWER THAN YESTERDAY. SITES OUTSIDE OF THIS CLOUD COVER... COCHISE...WESTERN PIMA AND GRAHAM COUNTIES ARE ABOUT THE SAME TEMPERATURE AS YESTERDAY. GIVEN THESE CONDITIONS EXPECT STORMS TO FORM IN THESE SUNNIER LOCATIONS FIRST. THE MORNING UPPER AIR DATA HAS STRONGER WINDS THAN YESTERDAY FROM 500 MB AND UP. THIS CHANGE SHOULD KEEP THE STORMS MOVE FASTER TODAY AND SUPPORT HAIL GROWTH DUE TO INCREASED VERTICAL SHEAR. MAIN THREATS FROM SEVERE WEATHER IN ORDER OF PRIORITY ARE 1 - HAIL... 2 - STRONG WIND AND 3 - HEAVY RAINFALL. AT THIS TIME...EXPECT ONLY A COUPLE OF SEVERE STORMS WITHIN THE SCATTERED THUNDERSTORMS COVERAGE CURRENTLY FORECAST. HIGH PRECIPITABLE WATER VALUES MAKE FLASH FLOODING A POSSIBILITY... HOWEVER DO NOT EXPECT ANY WIDESPREAD PROBLEMS IN THIS AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE CENTER OF THE UPPER LEVEL HIGH IS IN THE PROCESS OF RETROGRADING TO A POSITION OVER SOUTHERN ARIZONA AND NEW MEXICO BY MONDAY NIGHT. DRIER AIR WHICH IS CURRENTLY LOCATED OVER NEW MEXICO AND TEXAS WILL SLOWLY MOVE INTO EASTERN ARIZONA LATE SUNDAY...AND PROSPECTS FOR SEVERE AFTERNOON THUNDERSTORMS IS EXPECTED TO DECREASE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:17 PM MST | Flash Flood Warning | TWC | Pima | 28 min |
| Jul 18, 4:10 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 35 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.